Alert archive / Missouri / Freeze Warnings in 2017

Freeze Warning 1, NWS St. Louis, MO

March 9, 201729 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this freeze warning at Mar 9, 2017, 3:35 PM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Mar 10, 2017, 6:00 PM CST. It was in force for 42 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 3:35 PM CST (21:35 UTC)
In effect from
Mar 10, 2017, 6:00 PM CST
Expired
Mar 12, 2017, 1:00 PM CDT
In force
42 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 10:00 AM CSTSNOW 13 Ne Columbia, MOTOTAL THUS FAR
Mar 11, 10:00 AM CSTSNOW 1.52 Ne Hematite, MOTOTAL THUS FAR
Mar 11, 11:00 AM CSTSNOW 1.52 Sw Fenton, MOTOTAL THUS FAR
Mar 11, 12:09 PM CSTSNOW 0.7Union, MOTOTAL THUS FAR
Mar 11, 12:12 PM CSTSNOW 0.6Weldon Spring, MOTOTAL THUS FAR
Mar 11, 12:15 PM CSTSNOW 0.41 Ssw Hazelwood, MOTOTAL THUS FAR
Mar 11, 12:24 PM CSTSNOW 1Sunset Hills, MOTOTAL THUS FAR
Mar 11, 12:35 PM CSTSNOW 1.21 W Kimmswick, MOLOCATION IS IMPERIAL. TOTAL THUS FAR
Mar 11, 1:19 PM CSTSNOW 1.7Eureka, MO
Mar 11, 1:30 PM CSTSNOW 0.75 Se Red Bud, IL
Mar 11, 1:33 PM CSTSNOW 1Des Peres, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS73 KLSX 092135
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
335 PM CST Thu Mar 9 2017


ILZ064-065-069-070-074-079-100>102-MOZ041-047>051-059>065-072>075-
084-085-099-100945-
/O.NEW.KLSX.FZ.W.0001.170311T0000Z-170312T1800Z/
Bond IL-Boone MO-Callaway MO-Clinton IL-Cole MO-Crawford MO-
Fayette IL-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison IL-Madison MO-Marion IL-Moniteau MO-Monroe IL-
Montgomery MO-Osage MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington IL-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
335 PM CST Thu Mar 9 2017

...FREEZE WARNING IN EFFECT FROM 6 PM CST FRIDAY TO 1 PM CDT
SUNDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 6 PM CST Friday to 1 PM CDT
Sunday.

* TIMING...Temperatures will drop below freezing Friday evening
  and continue to drop into the mid 20s late Friday night and
  early Saturday morning. Highs on Saturday will only be around
  freezing with lows Saturday night and Sunday morning in the
  upper teens to near twenty degrees.

* TEMPERATURES...Coldest readings upper teens to low twenties
  Sunday morning.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Gosselin
4 follow-up statements
948 
WWUS73 KLSX 102145
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
345 PM CST Fri Mar 10 2017

ILZ064-065-069-070-074-079-100>102-MOZ041-047>051-059>065-072>075-
084-085-099-110945-
/O.CON.KLSX.FZ.W.0001.170311T0000Z-170312T1800Z/
Bond IL-Boone MO-Callaway MO-Clinton IL-Cole MO-Crawford MO-
Fayette IL-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison IL-Madison MO-Marion IL-Moniteau MO-Monroe IL-
Montgomery MO-Osage MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington IL-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
345 PM CST Fri Mar 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY...

* TIMING...Temperatures will drop below freezing this evening and
  continue to drop into the mid 20s by Saturday morning. Highs on
  Saturday will only rise to around freezing with lows dropping to 
  near twenty degrees by Sunday morning.

* TEMPERATURES...Low to mid 20s by Saturday morning and as low as
  the upper teens by Sunday morning.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Miller
639 
WWUS73 KLSX 111009
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
409 AM CST Sat Mar 11 2017

ILZ064-065-069-070-074-079-100>102-MOZ041-047>051-059>065-072>075-
084-085-099-112200-
/O.CON.KLSX.FZ.W.0001.000000T0000Z-170312T1800Z/
Bond IL-Boone MO-Callaway MO-Clinton IL-Cole MO-Crawford MO-
Fayette IL-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison IL-Madison MO-Marion IL-Moniteau MO-Monroe IL-
Montgomery MO-Osage MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington IL-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
409 AM CST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY...

* TIMING...Temperatures have dropped below freezing across much of
  the region this morning and will continue to fall through the
  early morning hours. Highs on Saturday will only rise to around
  the freezing mark with lows dropping to into the upper teens
  again tonight.

* TEMPERATURES...In the lower 20s and upper teens are expected
  Sunday morning.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Tilly
521 
WWUS73 KLSX 112142
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
342 PM CST Sat Mar 11 2017

ILZ058>060-095>099-MOZ018-019-026-027-034>036-042-052-121800-
/O.EXA.KLSX.FZ.W.0001.000000T0000Z-170312T1800Z/
Adams IL-Audrain MO-Brown IL-Calhoun IL-Greene IL-Jersey IL-
Knox MO-Lewis MO-Lincoln MO-Macoupin IL-Marion MO-Monroe MO-
Montgomery IL-Pike IL-Pike MO-Ralls MO-Shelby MO-
Including the cities of Bowling Green, Hannibal, Litchfield, 
Mexico, Mount Sterling, Pittsfield, and Quincy
342 PM CST Sat Mar 11 2017

...FREEZE WARNING IN EFFECT UNTIL 1 PM CDT SUNDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect until 1 PM CDT Sunday.

* TIMING...Sub freezing temperatures are expected tonight into
  Sunday morning for a prolonged period of 12 hours or greater.
 
* TEMPERATURES...The early morning lows on Sunday will be in the
  15 to 20 degree range.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ064-065-069-070-074-079-100>102-MOZ041-047>051-059>065-072>075-
084-085-099-121800-
/O.CON.KLSX.FZ.W.0001.000000T0000Z-170312T1800Z/
Bond IL-Boone MO-Callaway MO-Clinton IL-Cole MO-Crawford MO-
Fayette IL-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
Madison IL-Madison MO-Marion IL-Moniteau MO-Monroe IL-
Montgomery MO-Osage MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington IL-
Washington MO-
Including the cities of Alton, Belleville, Cahokia, Centralia, 
Chester, Columbia, Edwardsville, Farmington, Fulton, 
Jefferson City, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
342 PM CST Sat Mar 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY...

* TIMING...Sub freezing temperatures are expected tonight into
  Sunday morning for a prolonged period of 12 hours or greater.

* TEMPERATURES...The early morning lows on Sunday will be in the
  upper teens to lower 20s.

* IMPACTS...Sensitive plants and trees may be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Glass
369 
WWUS73 KLSX 121753
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1253 PM CDT Sun Mar 12 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121900-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-170312T1800Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
1253 PM CDT Sun Mar 12 2017

...FREEZE WARNING WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Temperatures have warmed above freezing across the entire region
and thus the freeze warning has been allowed to expire.

$$

Glass

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Mar 9, 11:57 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 9, 11:57 AM CST, 3 hours 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1157 AM CST Thu Mar 9 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 406 AM CST Thu Mar 9 2017

A surface frontal boundary existed over northern MO and central IL
early this morning and has been nearly stationary for several hours.
The column was much too dry and surface dewpoints too low for pcpn
to have any real chance of forming.  In fact, skies were nearly
clear across the region.  Despite the clear skies in early March,
temperatures have only dropped into the 40s for areas south of the
front, and have slipped into the 30s for areas to the north of the
front.

The cold front is expected to remain nearly stationary across
northern MO and central IL until about 21z today when it will then
begin to drop southward, and expected to exit the southern CWA by
late this evening.  In the meantime, surface dewpoints will creep
upward into the 40s with 50s over the far southern CWA.  The
resultant moisture convergence from the cold front as it drops thru
should result in widely scattered TSRA possible late this afternoon
for most areas near and south of I-70.  The richer moisture and
instability that is anticipated to exist over the far southern CWA
heading into early evening should result in better coverage of TSRA
as well as a threat for severe storms in what also will be a high
0-6km shear environment with damaging winds as the primary threat.

The delayed southward push of the cold front should allow areas to
the south to warm up very well today in what will be a deep mixing
setup.  MET MOS temps were preferred, with max temps in the mid 70s
for most areas near and south of I-70, a gradient to the north in
the frontal zone, and max temps tapering to the 50s for northern MO
and central IL.  A cool night is on tap tonight with clearing skies
and the leading edge of a much colder airmass building in with min
temps in the upper 20s and lower 30s.

TES

.LONG TERM...  (Friday through Wednesday)
Issued at 406 AM CST Thu Mar 9 2017

Colder temperatures on Friday with northwest upper level flow
and as a surface ridge builds into our area from the northern
Plains.  Highs on Friday will be about 10 degrees below normal.
Snow will spread east-southeastward into portions of northeast and
central MO, north and west of STL late Friday night then into the
rest of the forecast area Saturday morning as low-mid level warm air
advection increases ahead of an approaching upper level trough.
Upper level divergence will also increase over our area ahead of the
upper level trough and in the right entrance region of an upper
level jet streak over the OH Valley region.  The precipitation
should shift south of the forecast area by Saturday evening.  The
highest QPF will likely occur across central and southeast MO where
the best isentropic lift and low level moisture/mixing ratios will
exist.  The models continue to trend colder and it appears that the
precipitation type will favor snow, although there may be rain or
sleet mixing in with the snow across southeast MO and southwest IL.
Warm ground/surface temperatures along with highs on Saturday at or
just above the freezing mark across parts of central and southeast
MO and southwest IL may limit snow accumulation on Saturday.  It
still appears that snow accumulations of 1 to 3 inches will be
typical.  Very cold low temperatures can be expected Saturday night,
particularly where the highest snow accumulations are with lows of
10 to 15 degrees below normal.  A northwest flow shortwave and
associated surface low will bring another round of precipitation to
our area Sunday night and Monday. The GFS model is colder and
further southwest with the track of the surface low and would bring
the most snow accumulation to central and southeast MO, while the
ECMWF model solution is warmer and further northeast with the track
of the surface low and would bring most of the snow to northeast MO
and west central IL. For now will lean toward the ECMWF model
solution with the potential of 1 to 2 inches of snow across
northeast MO and west central IL with lesser amounts further south.
The cold weather pattern will continue through at least Tuesday
night with a deep upper level trough centered over the Great Lakes
region and another strong surface ridge building southward into our
area from the northern Plains.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1145 AM CST Thu Mar 9 2017

This is mainly a VFR fcst. A strong Arctic cold front has been
hung up across nthrn MO and cntrl IL last night and this mrng. It
should start mvng S again later this aftn. This bndry will
interact with moisture to produce scttrd TSTMS along and S of I-70
with the best coverage well S of the terminals late this aftn
thru early evng across the Ozarks. There will be IFR conditions
assoc with the strongest cells but not confident that any of these
will directly impact any terminal. Some of these storms could
produce gusty winds and hail. Any storms should be out of the
local area by mid-evng. A gusty ntrhly breeze will dvlp overnight
behind the front with VFR conditions persisting thru the
remainder of the fcst.

SPECIFICS FOR KSTL:

VFR conditions this aftn with the possibility of convection edging
the terminal later this aftn. Not confident that any individual
cells will directly affect the terminal. Gusty nthrly winds dvlp
overnight behind FROPA with VFR conditions persisting thru the
remainder of the fcst.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 9, 5:02 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
502 AM CST Thu Mar 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
502 AM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon and early
this evening across southeast Missouri with the primary threat
being damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heightened fire danger is likely Friday afternoon for portions of
northeast Missouri and west-central Illinois.

Snow is likely across the area late Friday night and Saturday.
Snow is also likely late Sunday night and Monday morning across
much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 5:19 PM CSTSevere Thunderstorm WarningLSXReynolds41 min

Nearby

Freeze Warnings in Missouri, 2017Freeze Warnings in Illinois, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.